Michigan, 2003

Heavy Snow in Michigan, February 7, 2003

February 7, 2003 · NWS IWX · 1 event in 1 county or zone

1 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 7, 3:38 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Feb 7, 3:38 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
338 AM EST FRI FEB 7 2003

SHORT TERM DISCUSSION...
MAIN FORECAST PROBLEM IS LES POTENTIAL FOR TODAY AND TIMING OF NEXT
FRONT LATE DY2/DY3.

FOR TODAY UPSTREAM SHORTWAVE TO TRAVERSE EAST THROUGH WESTERN GRTLKS
TODAY. CORE OF M18 TO M20C 8H AIR INTO SOUTHERN LAKE MICHIGAN BY
THIS AFTERNOON. LES PRIMARILY 290 DEGREE 15KT FETCH SHOULD AFFECT
BERRIEN AND CASS COUNTIES. 8H/LAKE DIFFERENTIAL INTO LOWER 20S WITH
ETA/MESOETA/RUC BUFKIT DATA YIELDING MAX LAKE-BASED CAPES 300-400
J/KG RANGE WITH 7000-7500 FEET EL. DENDRITIC TEMPERATURES OVER HALF
OF CLOUD DEPTH AND SURFACE TEMPS TEENS SHOULD YIELD 25-30:1 RATIOS
AND WILL BUMP CURRENT FORECAST TO UPTO 2-4 INCHES BERRIEN AND CASS
SURROUNDED BY AN INCH POSSIBLE FURTHER INLAND AND WITH DECREASED
FETCH OVER LAPORTE COUNTY.

MODELS INITIALLY IN GOOD AGREEMENT THEN ETA BECOMES A BIT FASTER
WITH NORTHERN STREAM FRONT DROPPING SOUTH THROUGH REGION ON
SATURDAY. PREFER MORE CONSISTENT TIMING OF GFS AND WILL TIME SHIFT
POPS/SNOW CHC GRIDS 6 HOURS AHEAD.

EXTENDED DISCUSSION...
COLD WEATHER CONTINUES BUT WITH DRY CONDITIONS TOWARD END OF
EXTENDED.  COLD FRONT PROGGED TO MOVE THROUGH REGION ON MONDAY WILL
KEEP CHANCE OF SNOW IN FORECAST.  STRONG COLD AIR ADVECTION BEHIND
FRONT WILL HELP 1000-500 MB THICKNESS VALUES DROP TO AROUND 500 DAM
BY TUESDAY MORNING.  NORTHWESTERLY FLOW ON TUESDAY WILL KEEP
TEMPERATURES FROM RISING MUCH DURING THE DAY.  LOWS TUESDAY AND
WEDNESDAY MORNINGS SHOULD BE BELOW NORMAL WITH READINGS OF 5 TO 10
ABOVE ZERO.  AS RIDGE MOVES TO SOUTHEASTERN CONUS WINDS BACK TO
SOUTHERLY AND SLIGHT WARMING TREND DEVELOPS.  SKIES WILL CONTINUE
PARTLY CLOUDY WITH TEMPERATURES APPROACHING NEAR NORMAL READINGS BY
THURSDAY.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

PBM/BFO
Hazardous weather outlook, Feb 7, 4:53 AM EST, 4 hours 7 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 AM EST FRI FEB 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE 2 TO 4 INCHES ACROSS
BERRIEN AND CASS COUNTIES IN MICHIGAN. AN INCH OR LESS OF LAKE
EFFECT SNOW IS FORECAST FURTHER AWAY FROM THE LAKE. THE SNOW WILL
TAPER TO FLURRIES AND END BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
A COLD FRONT WILL BRING ANOTHER CHANCE OF SNOW LATE SATURDAY AND
EARLY SUNDAY. ANOTHER CHANCE OF SNOW IS FORECAST FOR MONDAY. NO
HEAVY ACCUMULATIONS OF SNOW ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Berrien

When
February 7, 9:00 AM EST to 3:00 PM EST
Where
Berrien forecast zone
Reported by
EMERGENCY MANAGER

A heavy band of lake effect snow fell over Berrien county from late morning to early afternoon with accumulations of up to a foot around Benton Harbor. A multiple car accident occurred around 1:30 PMEST on I-94 just northeast of Benton Harbor. Approximately 60 vehicles were involved with 1 fatality and over 25 injuries.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340352.